Tornadoes · United States · Iowa · 2011

EF1 tornado, Dewey to Massena, Iowa, March 22, 2011

From Dewey to Massena, this EF1 tornado ran 2.8 miles across Cass County on March 22, 2011, touching down at 5:30 PM CDT and reaching 250 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 22, 2011
Touchdown
5:30 PM CDT (22:30 UTC)
Lifted
5:34 PM CDT (22:34 UTC)
On the ground
4 minutes
Path length
2.8 miles (4.6 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Cass County
Touchdown point
41.198, -94.751
Lift-off point
41.228, -94.713
Record number
1103221630-01

The damage survey

4 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 89 mph.

  • Canopy to an outdoor storage building was damaged. Industrial machinery tipped over.
  • Damage to outdoor storage bins.
  • Brief touchdown. No damage reported.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Low pressure formed to the west of Iowa and during the morning it was located over central Nebraska with a warm front extending east-southeast across southern Iowa. The low advanced east during the day as the warm front moved little. Initially, the airmass was capped by a strong elevated mixed layer. During the late afternoon and early evening hours, a strong upper level short wave moved into the area. Temperatures aloft fell rapidly, destabilizing the atmosphere. Meanwhile, a strong low level jet formed ahead of the approaching low with winds of 40 to 50 kts. This helped to bring in moisture and increased the precipitable water values to around an inch over much of Iowa. By late afternoon, most unstable CAPE values were in the 1000 to 2000 J/kg range. Surface lifted indices were not all that impressive, however the elevated values were in the -3 to -6 C range. The atmosphere was strongly sheared with 50 to 70 kts of available shear. The LCL values were quite low as strong heating had not taken place during the day. LCL heights were between 500 and 1000 meters. Downdraft CAPE was quite high with values just ahead of the convection between 700 and 1000 J/kg. The freezing level was quite low, near 11,000 feet, and available CAPE in the -10 to -30 C layer of the atmosphere was between 400 and 500 J/kg. Thunderstorms fired along and just south of the surface low along a dry line ahead of the associated cold front. Convection was strong and moved rapidly northeast. There were two areas of thunderstorms. A line of strong to severe thunderstorms formed just ahead of the cold front, with more isolated severe convection forming ahead of the main line. There were numerous reports of tornadoes, mainly with the leading convection. The three strongest tornadoes took place west to northwest of Creston in Union County, and northwest to north of Winterset in Madison County and southeast of Massena in Cass County. The tornado in Cass County touched down approximately 1/2 mile east of the intersection of Iowa Hwy 148 and County Hwy G61. It damaged the canopy to an outdoor storage building and tipped over some industrial machinery. It continued northeast and damaged a structure...and caused some minor additional damage to a farmstead north of the intersection of County Hwy G61 and 760th St. Finally, it damaged some outdoor storage bins south of the intersection of County Hwy G53 and 770th Street. It then lifted. The same parent storm continued northeast and a small EF0 tornado touched down briefly near Bridgewater in Adair County. In Madison County, A tornado touched down 10 miles northwest of Winterset. The tornado was characterized by a large circulation up to 0.8 tenths of a mile wide (Iowa Helicopter) and generally of EF1 (90-100 MPH wind) strength. Eyewitnesses report the tornado was rain wrapped and difficult to distinguish from the rain shield as it approached them from the southwest. The tornado moved across several residences, many of which had broken windows and some roof damage along with significant tree and outbuilding damage. One newly constructed house that was near completion, slid off its foundation with the metal tie down straps either sheered off or pulled out of the concrete foundation. This damage is consistent with winds around 120 MPH which are EF2 strength. The roof structure remained intact and was aided by hurricane clips. Several other residences suffered partial roof removal with no hurricane clips noted. One other location had numerous trees either uprooted or topped and several outbuildings with the roofs blown off. Objects near the ground did not suffer near as much damage suggesting the peak winds at this location were just off the surface. The tornado lifted around 10 miles north northeast of Winterset or 5 miles south of Van Meter around 1735 CST. The tornado in Union County was not as intense, with damage there relatively minor. In addition to the line of severe thunderstorms, there was also convection that developed to the north of the low pressure track. Outside of the tornadic storms, the primary mode of severe weather was hail. There were reports of hail with most of the storms as they passed, with several reports of hail from quarter up to golf ball in size. Hail caused damage to roofs and vehicles. Fortunately, the crops had not been planted so there wasn't any agricultural loss. A few reports of strong winds were received with wind gusts in the 60 to 65 MPH range. Some tree and power line damage occurred, but it was not widespread. Heavy rainfall caused minor flooding in the metropolitan Des Moines area. A rainfall of 1.73 inches in under 2 hours in West Des Moines resulted in minor urban flooding along EP True Parkway. Water was standing 1 to 2 feet deep in low drainage areas along the parkway. There were also numerous reports of urban flooding around the city with water standing in intersections. As the thunderstorms moved through Butler County, lightning struck a barn near Shell Rock. The lightning caused damage to the barn and a minor fire.

NWS storm survey term related this tornado as an EF1 with a peak wind of 89 MPH. Track was continuous 2 3/4 mile path. Most damage was EF0 with one localized EF1 damage area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

28 minutes of warning. NWS DMX issued a tornado warning for this county at 22:02 UTC, 28 minutes before the tornado touched down, in force until 22:45 UTC.

The county was under a tornado watch, issued at 19:05 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
19:05 UTC02:00 UTCTornado WatchDMX
22:02 UTC22:45 UTCTornado WarningDMX
22:07 UTC22:30 UTCSevere Thunderstorm WarningDMX
22:18 UTC22:45 UTCTornado WarningDMX
22:43 UTC22:58 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Mar 22, 3:30 PM CDT, 2 hours earlier.

Area forecast discussion, Mar 22, 3:30 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE MAR 22 2011

.SHORT TERM /THIS AFTERNOON AND TONIGHT/... THREAT FOR SEVERE WX
CONTINUES FOR MID TO LATE AFTERNOON THROUGH THE EARLY EVENING
HOURS. UPPER LEVEL CLOSED LOW IS OVER WYOMING AND MONTANA THIS
AFTERNOON WITH A STRONG IMPULSE ROTATING THROUGH CNTRL
KANSAS/NEBRASKA AND TOWARDS IA ALONG STRONG SW FLOW. SFC LOW
PRESSURE IS CENTERED OVER EAST CNTRL NEBRASKA WITH WARM FRONT
EXTENDING THE SW THIRD OF IA AND A DRY LINE HAS REACHED CNTRL KS.
LARGE SCALE FEATURES ARE CONSISTENT WITH PAST LOW TOPPED SUPERCELL
OUTBREAKS THAT HAVE OCCURRED IN LATE MARCH THROUGH EARLY APRIL
ACROSS IOWA. CLOUD COVER ACROSS THE WARM SECTOR NOT MUCH OF A
CONCERN AT THE MOMENT WITH BKN MVFR CIGS COMMON 1 TO 3 HOURS PRIOR
SIGNIFICANT LOW TOPPED SUPERCELL EVENTS. OVERALL...WARM FRONT
SHOULD ADVANCE A LITTLE FARTHER NORTH. STORMS SHOULD INITIATE OVER
SOUTHEAST NEBRASKA BY MID THIS AFTERNOON THEN RAPIDLY ADVANCE
NORTHEAST INTO SW IA AND CNTRL IA BY LATE AFTERNOON AND EARLY
EVENING. 0-1KM EFFECTIVE SHEAR PROFILES OF 250-300 M2/S2 ARE
SIMILAR WITH IA LOW TOPPED TORNADIC EVENTS FROM 2004-2010 OF 340
M2/S2. PRIMARY QUESTION IS SFC DEWPOINTS WHICH ARE IN THE MID TO
UPPER 50S WITH NOTHING HIGHER TO ADVECT IN WITH THIS EVENT. THAT
SAID...IF SFC BASED CONVECTION DOES INITIATE...THE LOW LEVEL SHEAR
PROFILES WILL TAKE OVER AND SHOULD HAVE SEVERAL ROTATING STORMS
AND A FEW TORNADOES...POSSIBLY THAT COULD BECOME STRONG.
CONSIDERING THE STRONG LOW LEVEL SHEAR...TORNADIC THREAT WILL
CONTINUE AFTER SUNSET. THE ACTIVITY WILL BE MOSTLY OUT OF THE AREA
BY 04Z.

.LONG TERM...
FAIRLY ACTIVE PATTERN LOOKS TO CONTINUE THROUGH THE END OF THE
WORK WEEK AND INTO THE FIRST PART OF THE WEEKEND. MODELS ARE IN
DECENT AGREEMENT THROUGH FRIDAY...BEFORE VERY NOTICEABLE
DISCREPANCIES SHOW UP DURING THE WEEKEND INTO EARLY NEXT WEEK.
LEANED TOWARD A BLEND OF ECMWF/GFS DURING THE EXTENDED.

WEDNESDAY THROUGH FRIDAY...CURRENT SURFACE LOW PRESSURE WILL
QUICKLY PUSH OUT OF THE STATE BY WEDNESDAY MORNING...WITH
ANOTHER UPPER LOW PUSHING ACROSS SOUTHERN MN/NORTHERN IA DURING
THE DAY TOMORROW. HAVE CHANCES OF RAIN ACROSS NORTHERN IOWA THROUGH
MUCH OF THE DAY WEDNESDAY...BEFORE THE COLDER TEMPS FILTER INTO
THE STATE TOMORROW NIGHT WHERE SHOULD SEE A BETTER SHOT OF LIGHT
SNOW ACROSS NORTHERN IOWA. NOT ANTICIPATING MUCH SNOW ACCUMULATION
WITH THIS SYSTEM.

A SECOND SHORTWAVE COMBINED WITH SOME DECENT ISENTROPIC LIFT MOVES
INTO THE STATE EARLY FRIDAY. BEST MOISTURE AVAILABLE OVER SOUTHERN
IOWA WHERE HAVE THE HIGHEST POPS GOING DURING THE DAY FRIDAY.
BRIEF PERIOD OF LIGHT SNOW ACCUMULATION BUT WITH TEMPS WARMING
ABOVE FREEZING DURING THE DAY FRIDAY...NOT EXPECTING MUCH TO
REMAIN ON GROUND.

SATURDAY THROUGH TUESDAY...WENT A BIT DRIER SATURDAY AS ECMWF AND
EVEN GFS HAS BACKED OFF QUITE A BIT FROM PREVIOUS RUNS WRT TO QPF
SATURDAY NIGHT INTO SUNDAY. SOUNDINGS ARE DRY AND NOT MUCH LIFT AS
WELL DURING THE AFOREMENTIONED TIME FRAME...SO COMPLETELY TOOK OUT
POPS SATURDAY NIGHT INTO SUNDAY. NEXT SYSTEM LOOKS TO AFFECT THE
FORECAST AREA LATE MONDAY INTO TUESDAY. THE 12Z ECMWF IS MORE IN
LINE WITH THE 12Z GFS WHICH PLACES THE SURFACE LOW FURTHER SOUTH
INTO MISSOURI AND LOW CONFIDENCE AT THIS TIME WITH POPS GOING ON
TUESDAY.

&&

.AVIATION...22/18Z
SFC WARM FRONT OVER CNTRL IA WITH LIFR TO IFR CIGS AND GUSTY
EAST/SOUTHEAST WINDS WILL CONTINUE OVER THE NORTHERN SITES THROUGH
THE AFTERNOON HOURS. AREAS OF DRIZZLE LIKELY OVER THE NORTH THIS
AFTERNOON WITH SHOWERS DEVELOPING THIS AFTERNOON BEFORE A ROUND OF
THUNDERSTORMS PASSES THROUGH THIS EVENING. A MIX OF MVFR AND VFR
CIGS OVER SRN SITES. THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
IN VICINITY OF KDSM AND KOTM. WINDS WILL SWITCH OVERNIGHT WITH SOME
VFR OVER THE SOUTH WHILE IFR TO MVFR CIGS LINGER ACROSS THE NORTH.
THE STRATUS WILL BEGIN TO SURGE SOUTH WEDNESDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...PODRAZIK
AVIATION...DONAVON
Hazardous weather outlook, Mar 22, 3:40 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE MAR 22 2011

IAZ004>007-015>017-023>028-232045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
340 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. A FEW
STORMS MAY BECOME SEVERE. THE PRIMARY THREAT IS HAIL UP TO THE
SIZE OF QUARTERS.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THROUGH THIS EVENING.

IAZ033>035-044>048-057>061-070>074-081>084-092>095-232045-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-
UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
340 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON THROUGH
EARLY EVENING. SEVERAL SEVERE STORMS ARE EXPECTED WITH A FEW
TORNADOES AND GOLF BALL SIZED HAIL POSSIBLE THROUGH 9 PM. A STRONG
TORNADO MAY OCCUR ALONG AND SOUTH OF INTERSTATE 80.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THROUGH 9 PM.

IAZ036>039-049-050-062-075-085-086-096-097-232045-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-MAHASKA-
MONROE-WAPELLO-APPANOOSE-DAVIS-
340 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW
SEVERE STORMS WITH HALF DOLLAR SIZED HAIL AND AN ISOLATED TORNADO
ARE POSSIBLE.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

DONAVON

In the hours before

Special weather statement, Mar 22, 3:27 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT TUE MAR 22 2011

IAZ025>028-035>039-047>050-222130-
WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...CLARION...HAMPTON...ALLISON...WAVERLY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...
BOONE...AMES...MARSHALLTOWN...TOLEDO
327 PM CDT TUE MAR 22 2011

...SMALL HAIL POSSIBLE ACROSS THE AREA...

AN AREA OF SHOWERS AND AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
AREA. THIS AREA OF STORMS WILL MOVE OFF TO THE NORTHEAST THROUGH
THE AREA OVER THE NEXT 1 TO 2 HOURS. LIGHTNING AND PEA TO PENNY
SIZE HAIL CAN BE EXPECTED FROM SOME OF THE STRONGER CELLS.

MJB
Local storm report, Mar 22, 5:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 S GRISWOLD            41.19N 95.14W
03/22/2011  M1.00 INCH       CASS               IA   TRAINED SPOTTER

            1 INCH HAIL

&&

RVACHALE
Local storm report, Mar 22, 5:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             MASON CITY              43.15N 93.20W
03/22/2011  E0.25 INCH       CERRO GORDO        IA   LAW ENFORCEMENT

            OCCURRING IN DOWNTOWN MASON CITY.

&&

ZOGG
Local storm report, Mar 22, 5:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 E ASPINWALL           41.91N 95.12W
03/22/2011  E1.75 INCH       CRAWFORD           IA   LAW ENFORCEMENT

&&

ZOGG
Local storm report, Mar 22, 5:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 S CUMBERLAND          41.22N 94.86W
03/22/2011  E0.75 INCH       CASS               IA   TRAINED SPOTTER

0513 PM     TSTM WND GST     4 S CUMBERLAND          41.22N 94.86W
03/22/2011  E60 MPH          CASS               IA   TRAINED SPOTTER

            SUSTAINED WINDS OF 45 TO 50 MPH.

&&

ZOGG
Local storm report, Mar 22, 5:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             4 S CUMBERLAND          41.22N 94.86W
03/22/2011  E1.50 INCH       CASS               IA   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZED HAIL.

&&

ZOGG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

10.5 hours before the tornado, 137 km from the path. March 22, 2011.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 486 joules per kilogram, CIN -475, lifted condensation level 777 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2011-03-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 477 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-475 J/kg
Surface CAPE
27 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

1.5 hours after it, 137 km from the path. March 23, 2011.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80348, lifted condensation level 889 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2011-03-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -149 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80348 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
-149 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the touchdown began at 22:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:56 UTCHAIL 0.75Red OakMontgomery, IANORTH SIDE OF RED OAK
22:00 UTCHAIL 1.751 N Red OakMontgomery, IA
22:04 UTCHAIL 11 W Red OakMontgomery, IA
22:05 UTCHAIL 13 S GriswoldCass, IA1 INCH HAIL
22:13 UTCTSTM WND GST 604 S CumberlandCass, IASUSTAINED WINDS OF 45 TO 50 MPH.
22:13 UTCHAIL 0.754 S CumberlandCass, IA
22:22 UTCTSTM WND DMG1 Sw CumberlandCass, IASHED BLOWN DOWN APPROXIMATELY 1 MILE WEST OF HIGHWAY 92 AND COUNTY ROAD N28. DELAYED REPORT. TIME APPROXIMATE.
22:23 UTCHAIL 1.54 S CumberlandCass, IAQUARTER TO PING PONG BALL SIZED HAIL.
22:30 UTCTORNADO 14 Sse MassenaCass, IANWS STORM SURVEY TEAM RATED THIS TORNADO AN EF1 WITH PEAK WINDS OF 89 MPH. CONTINUOUS 2 1/2 MILE PATH. MOST DAMAGE WAS EF0 WITH ONE LOCALIZED EF1 DAMAGE. REFER TO THE NEWS STORY AT WWW.WEATHER.GOV/DMX.
22:35 UTCHAIL 0.756 W GreenfieldAdair, IA
22:44 UTCHAIL 1.756 W GreenfieldAdair, IA
22:45 UTCTORNADOBridgewaterAdair, IATORNADO NEAR DELTA AVE AND HIGHWAY 92 ...
22:49 UTCHAIL 1.75BridgewaterAdair, IA
22:50 UTCHAIL 11 Ne BridgewaterAdair, IA
22:55 UTCTSTM WND DMG4 Se CorningAdams, IAWIND DAMAGE TO A MACHINE SHED FROM THUNDERSTORM WIND GUSTS.
22:55 UTCHAIL 0.252 S GriswoldCass, IA
22:56 UTCHAIL 0.254 Ne GriswoldCass, IA
22:58 UTCTORNADO3 Nw GreenfieldAdair, IA
23:03 UTCHAIL 1.75PrescottAdams, IA
23:11 UTCFUNNEL CLOUDCrestonUnion, IALARGE FUNNEL CLOUD OVER CRESTON.
23:13 UTCHAIL 1.52 S OrientAdair, IA
23:15 UTCTORNADO 27 Wnw WintersetMadison, IANWS STORM SURVEY TEAM RATED THIS TORNADO AN EF2 WITH PEAK WINDS OF 120 MPH. CONTINUOUS 11 MILE PATH. MOST DAMAGE WAS EF1 WITH ONE LOCALIZED EF2 DAMAGE. REFER TO THE NEWS STORY AT WWW.WEATHER.GOV/DMX.
23:15 UTCTORNADO1 E CrestonUnion, IA
23:16 UTCTORNADO1 Sw CrestonUnion, IADEBRIS OBSERVED
23:16 UTCTORNADO3 Ne Creston AirportUnion, IA
23:17 UTCTORNADO3 E CromwellUnion, IATORNADO WITH DEBRIS.
23:17 UTCTORNADOW CromwellUnion, IA
23:18 UTCTORNADO2 Sw CrestonUnion, IA
23:18 UTCTORNADO3 Ne CrestonUnion, IA
23:19 UTCHAIL 1EarlhamMadison, IAQUARTER HAIL
23:20 UTCFUNNEL CLOUDAnitaCass, IA
23:23 UTCTORNADO7 Wnw WintersetMadison, IATORNADO WITH PROPERTY DAMAGE TO AN OUTBUILDING.
23:24 UTCTORNADO6 Nnw WintersetMadison, IADAMAGE TO BUILDINGS. 20 INCH DIAMETER TREE SNAPPED OFF.
23:30 UTCHAIL 0.75MassenaCass, IA
23:30 UTCHAIL 1.75GreenfieldAdair, IAVEHICLE DAMAGE REPORTED.
23:36 UTCFUNNEL CLOUD4 Wnw LorimorUnion, IA
23:43 UTCHAIL 1.75WintersetMadison, IA
00:07 UTCHAIL 1DexterDallas, IAQUARTER SIZED HAIL COVERING THE GROUND IN DEXTER.
00:10 UTCHAIL 13 Wsw LenoxTaylor, IA
00:14 UTCTORNADO5 W WintersetMadison, IABRIEF TOUCHDOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of March 22, 2011

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 224:40 PM CDTEF1Burt, NE2.475$1.1 million
March 225:00 PM CDTEF1Harrison, IA11.71002
March 225:33 PM CDTEF0Adams, IA3.180
March 225:42 PM CDTEF0Adair, IA1.030
March 225:47 PM CDTEF0Shelby, IA1.040
March 226:16 PM CDTEF0Union, IA2.0100
March 226:18 PM CDTEF2Madison, IA10.01,410$1.0 million
March 227:11 PM CDTEF0Madison, IA0.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.